New Mexico, 2015

High Wind in New Mexico, December 22, 2015

December 22, 2015 · NWS ABQ · 2 events in 2 counties and zones

A powerful jet stream moved eastward across New Mexico and combined with deepening surface low pressure to create high winds from the Sangre de Cristo and Sandia Mountains eastward onto nearby east slopes. The area from the Taos Ski Valley to Ute Park was the hardest hit with winds between 60 mph and 68 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream moved eastward across New Mexico and combined with deepening surface low pressure to create high winds from the Sangre de Cristo and Sandia Mountains eastward onto nearby east slopes. The area from the Taos Ski Valley to Ute Park was the hardest hit with winds between 60 mph and 68 mph. No damage was reported with this event. Windy conditions also moved out onto the plains during the afternoon hours however peak speeds were generally below 50 mph. Some light snow also accompanied the strong winds in the high terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 21, 10:26 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 21, 10:26 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1026 PM MST MON DEC 21 2015

.AVIATION...
06Z TAF CYCLE
CLOUD DECKS LOWERING FROM WEST TO EAST OVERNIGHT AHEAD OF THE NEXT
SYSTEM. -SN WILL EDGE SOUTH INTO KFMN THRU 15Z WITH -RA/SN FOR THE
REST OF THE DAY. MVFR CIGS/VSBYS LIKELY ALL DAY WITH MAIN IMPACT
WINDOW EXPECTED BTWN 21Z AND 00Z. PRECIP WILL SPREAD SE INTO LARGE
PORTIONS OF NORTHERN NM THRU 21Z WITH IMPACTS MAINLY IN THE HIGHER
TERRAIN ALONG AND NORTH OF I-40. WINDS WILL BE A BIG PLAYER AS
WELL TUESDAY WITH GUSTS TO 35 KT LIKELY FROM KRTN SOUTH TO KLVS
EAST TO KTCC. ELSEWHERE NUISANCE GUSTS NEAR 25 KT ARE EXPECTED.
MODELS ARE HINTING AT BANDS OF SNOWFALL AFT 00Z SO IT IS STILL
TOO EARLY TO PIN DOWN WHERE THEY MAY DEVELOP.

GUYER

&&

.PREV DISCUSSION...357 PM MST MON DEC 21 2015...
.SYNOPSIS...
AN ACTIVE WEAK OF WEATHER IS IN STORE FOR MUCH OF CENTRAL AND
NORTHERN NEW MEXICO. A VERY STRONG JET STREAM WILL NOSE INTO THE
STATE FROM THE NORTHWEST AND PROVIDE THE NECESSARY INGREDIENTS FOR
WIDESPREAD HIGH ELEVATION SNOW AND VALLEY RAIN TO MUCH OF OF THE
AREA WEST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY THROUGH CHRISTMAS
EVE. FAR WESTERN AND NORTHWESTERN AREAS OF THE STATE STAND THE
BEST CHANCES OF SEEING A WHITE CHRISTMAS. THE POTENTIAL FOR A
MAJOR WINTER STORM REMAINS FOR THE WEEKEND AS A DEEP UPPER LOW AND
COLD FRONT COULD COMBINE TO PRODUCE WIDESPREAD ACCUMULATING SNOW
ACROSS MUCH OF THE STATE.

&&

.DISCUSSION...
HIGH CLOUDS AND INCREASING WINDS ALOFT LIKELY TO KEEP OVERNIGHT
TEMPS FROM FALLING MUCH. STRONG NORTHWEST JET SHOWING UP NICELY ON
WATER VAPOR IMAGERY ACROSS THE GULF OF ALASKA. THIS JET IS STILL
ON TRACK TO NOSE INTO THE SW U.S. TUESDAY AND WEDNESDAY...RESULTING
IN WIDESPREAD ACCUMULATING SNOW FOR THE HIGHER ELEVATIONS OF
WEST-CENTRAL AND NWRN NM. ADDED WEST-CENTRAL MOUNTAINS TO THE
WINTER STORM WATCH WITH GFS...ECMWF AND CANADIAN MODELS ALL
HITTING THIS AREA RATHER HARD TUESDAY THROUGH WEDNESDAY. TRAVEL
ALONG I-40 NEAR THE CONTINENTAL DIVIDE COULD BE SIGNIFICANTLY
IMPACTED LATE-DAY TUESDAY THROUGH THE DAY WEDNESDAY. WINTER
WEATHER ADVISORIES WILL LIKELY BE NEEDED FOR THE SANGRES AND
SANDIAS/MANZANOS AND POSSIBLY ELSEWHERE BUT WILL LET MIDNIGHT
SHIFT HAVE ONE LAST LOOK AT 00Z RUNS TO SEE IF THE MODELS SHIFT
HIGHER QPF AMOUNTS FARTHER EAST AND/OR SEWD.

JET PIVOTS COUNTERCLOCKWISE SOMEWHAT WEDNESDAY BUT OVERALL RESULT
IS SIMILAR AS ANOTHER 140KT JET STREAK MOVES ACROSS NRN NM. JET
TRANSITIONS TO WLY WEDNESDAY NIGHT FOR A BRIEF BREAK IN THE
ACTION. MODELS BREAK OUT PRECIP ACROSS MUCH OF WRN AND CENTRAL NM
THURSDAY AS MID LEVEL UPGLIDE KICKS IN WITH WAA.

MOIST FLOW ALOFT BACKS THURSDAY NIGHT AND CHRISTMAS DAY...SETTING
UP A NICE MID-LEVEL COLD FRONT NEAR A LINE FROM NEAR
AMALIA/COSTILLA SW TO LOS ALAMOS...GRANTS AND LUNA. AREAS NW OF
THIS LINE THE MOSTLY LIKELY AREAS TO EXPERIENCE A WHITE CHRISTMAS
(WITH SNOW FALLING).

12Z & 18Z GFS...ECMWF AND CANADIAN MODELS IN FAIRLY GOOD AGREEMENT
FOR THE WEEKEND. DEEP CLOSED UPPER LOW FORECAST TO DROP INTO WRN
AZ LATE FRIDAY NIGHT/SAT MORNING. MODELS CONTINUE TO
DEEPEN/STRENGTHEN THE LOW OVER AZ SATURDAY MORNING. MEANWHILE...A
VERY STRONG BACKDOOR FRONT RACES SWWD THROUGH THE ERN PLAINS.
UPPER DYNAMICS FROM THE LOW COMBINE WITH STRONG FRONTOGENESIS AS
WELL AS UPGLIDE TO GENERATE QUITE THE SNOW MAKER FOR NEARLY ALL
AREAS. ECMWF AND CANADIAN MODELS ARE FARTHER SOUTH WITH THE
CENTRAL OF THE UPPER LOW BUT ARE DEEP ENOUGH TO GENERATE SIMILAR
PRECIP/SNOW AMOUNTS TO THE FARTHER NORTH GFS SOLUTION. ERN
TROPICAL PACIFIC CONVECTION SUPPORTIVE OF THE UPPER LOW
TRACK...NOT DIGGING IT TOO FAR SOUTH BUT AS WITH THE 1997-98 EL
NINO...THE POTENTIAL EXISTS FOR THE LOW CENTER TO DIG FARTHER
SOUTH.

33

&&

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES OTHER THAN INCREASING PRECIPITATION
CHANCES FOR THE UPCOMING FEW DAYS AS WELL AS BEEFED UP WIND SPEEDS
OVER THE HIGH TERRAIN AND AREAS TO THE EAST OF THE CENTRAL MTNS NEXT
2 DAYS.

ANOTHER STRONG JET STREAM/STREAK WILL BEGIN TO IMPACT THE AREA LATER
TONIGHT AND CREATE UNSETTLED WEATHER THROUGH THURSDAY. PRECIPITATION
IS MOST LIKELY ACROSS THE WESTERN AND NORTHERN HIGHLANDS...MAINLY IN
THE FORM OF SNOW. SOME LOWER ELEVATIONS WILL GET A MIX OF RAIN/SNOW.
WETTING PRECIPITATION IS EXPECTED OVER THE HIGH TERRAIN FACING THE
WEST/NORTHWEST. EASTERN AREAS WILL BE MUCH DRIER AND EXPERIENCE
DOWNSLOPE CONDITIONS. AS A RESULT...TEMPERATURES WILL BE A FEW
DEGREES ABOVE NORMAL ACROSS THE EASTERN PLAINS. THE STRONGEST
DOWNSLOPE SIGNATURE IN TERMS OF LOWERING RH/DEWPOINTS WILL BE FOUND
TO THE LEE OF THE SANGRE DE CRISTOS LATE TONIGHT AND AGAIN
TUESDAY/WEDNESDAY AFTERNOONS. OTHER AREAS ALONG THE CENTRAL MTNS MAY
EXPERIENCE THESE DOWNSLOPE/LOW RH CONDITIONS FOR A PERIOD. GUSTY
CONDITIONS ARE EXPECTED PRETTY MUCH AREAWIDE BOTH TUES/WED
AFTERNOONS. CRITICAL CONDITIONS ARE NOT ANTICIPATED ALTHOUGH
LOCALIZED LOW RH/STRONG WIND POSSIBLE TO THE LEE OF THE SANGRE DE
CRISTO MTNS DURING THE NEXT 24 HRS.

A DEEP PACIFIC LOW WILL TAKE AIM ON THE AREA CHRISTMAS DAY AND LAST
INTO THE WEEKEND. THIS SYSTEM HAS THE POTENTIAL OF CREATING
WIDESPREAD WETTING PRECIPITATION. THE BACK DOOR COLD FRONTAL
INFLUENCE LOOKS TO BE MORE PROMISING AS WELL. CONFIDENCE IS
CERTAINLY RISING ALTHOUGH THE DETAILS ARE STILL LARGELY IN
QUESTION...INCLUDING PATH AND TIMING. THE SYSTEM COULD PROVIDE
IMPACTS AS LATE AS EARLY NEXT WEEK. EITHER WAY...RH WOULD INCREASE
AND TEMPERATURES WOULD DECREASE.

VENTILATION WILL VARY DURING THE NEXT SEVERAL DAYS. THE JET STREAM
IMPACT WILL RAISE VALUES TUESDAY THROUGH THURSDAY WITH PEAK VALUES
ON WEDNESDAY. HIGHER VALUES ARE PROJECTED FOR FRIDAY AND THE WEEKEND
AT THIS TIME.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST TUESDAY FOR THE FOLLOWING ZONES...
NMZ513-515-527.

WINTER STORM WARNING FROM 6 AM TUESDAY TO 5 PM MST WEDNESDAY FOR
THE FOLLOWING ZONES... NMZ502>504-510-511.

WINTER STORM WARNING FROM NOON TUESDAY TO 5 PM MST WEDNESDAY FOR
THE FOLLOWING ZONES... NMZ506.

&&
Hazardous weather outlook, Dec 21, 4:35 AM MST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
435 AM MST MON DEC 21 2015

NMZ501>540-221300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
435 AM MST MON DEC 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS POTENTIAL FOR ACCUMULATING SNOW OVER THE HIGHER TERRAIN
OF NORTHWEST NEW MEXICO TUESDAY THROUGH WEDNESDAY. IN ADDITION...
STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE POSSIBLE OVER ALL OF
THE HIGHER TERRAIN AND ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN TUESDAY THROUGH WEDNESDAY. A VIGOROUS WINTER STORM
COULD IMPACT NORTHERN AND CENTRAL NEW MEXICO STARTING CHRISTMAS
DAY AND PERSIST THROUGH MUCH OF THE HOLIDAY WEEKEND.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 22, 1:00 AM MST to 4:30 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

Kachina Peak station reported peak wind of 68 mph around 300 am.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
December 22, 1:00 AM MST to 9:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

Observer near Ute Park at Pine Ridge Store reported several gusts to 60 mph through the overnight period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605326, 605327.